Kansas, 2025Damaging Wind in Kansas, May 28, 2025
May 28, 2025 · NWS ICT · 1 event in 1 county or zone
Thunderstorms developed across south central Kansas during the evening of May 28th with several training over the same areas of Kingman and Sedgwick counties. While the majority of the thunderstorms were sub-severe, one report of severe caliber wind speeds occurred near Viola.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across south central Kansas during the evening of May 28th with several training over the same areas of Kingman and Sedgwick counties. While the majority of the thunderstorms were sub-severe, one report of severe caliber wind speeds occurred near Viola.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 28, 5:32 PM CST, 3 hours 14 minutes earlier. Its key messages:
- Complex of storms expected to move through this evening/overnight with strong winds and heavy rain the main threats.
- Return to seasonal temps for the weekend with highs back into the 80s.
- Storm chances increase for Mon evening through at least Tue night.
Area forecast discussion, May 28, 5:32 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
632 PM CDT Wed May 28 2025
.KEY MESSAGES...
- Complex of storms expected to move through this
evening/overnight with strong winds and heavy rain the main
threats.
- Return to seasonal temps for the weekend with highs back into
the 80s.
- Storm chances increase for Mon evening through at least Tue
night.
&&
.DISCUSSION...
Issued at 226 PM CDT Wed May 28 2025
Currently have an upper low over southern MN into northern IA
with a much weaker upper impulse over central TX. Last but not
least, there is a piece of energy rotating southeast across the
western periphery of the northern stream upper low. At the
surface, stationary front remains down across southern TX with a
north-south oriented front/dryline just west of the KS/CO
border.
Scattered showers and storms moving into the forecast area are
the result of mid level warm advection/moisture transport and
looks to be outrunning the better instability as they track
east. Confidence remains high that an MCS will push through the
area this evening as the upper energy to the north rotates
southeast across northern KS. At the same time, 850-700mb
moisture transport will ramp-up and will focus into the leading
edge of the southward moving MCS. As far as timing, it appears
it will move to near I-70 in the 22-00z time frame and Wichita
in the 01-04z range. With the bulk of the better instability
southwest of the forecast area, still feel the main threats
will be outflow winds and heavy rain with some small hail still
possible. While we can't rule out some minor flooding with the
high rainfall rates, this system should be progressive enough
to limit widespread flooding issues.
By Thu morning, MCS will be moving out of far southern/southeast KS
with mainly just some light rain lingering behind. Wouldn't be
surprised to see a few showers or storms over northeast KS Thu
afternoon as the cold mid/upper temps result in minimal capping and
some instability. It would mainly be the northeast fringes of
our forecast area impacted, with better coverage over northeast
KS. Confidence remain high in below normal temps for Thu, with
highs struggling to reach 70. Fri is still shaping up to be a
great end to the work week, with plenty of sun and highs warming
into the 80s.
Upper low will stretch from the Great Lakes through the Ohio
Valley for Sat with northwest flow aloft over the Plains. Both
ECMWF and GFS show a weak/fast moving impulse tracking out of
the Northern Rockies and into the Central Plains by Sat evening.
The last few runs of the GFS have shifted this feature further
west and now has it over western Nebraska by 00z Sun. Meanwhile,
the ECMWF has kept it further east over far northeast KS. With
limited moisture, not expecting more than just some sct
showers/storms ahead of this wave, with severe storms not
expected. As far as temps go, we are looking for highs both Sat
and Sun to be near seasonal highs as they top out in the low
80s.
By 00z Mon, there is good agreement between the ECMWF and GFS
in an closed-off upper impulse approaching northern Baja with
this feature expected to lift northeast on Mon into Mon evening.
There has been somewhat of a western shift with this wave over
the last 24 hours. Current thinking is that the best chance for
storms with this system would be Mon night. We will keep plenty
of moisture and instability around for Tue with a front moving-
in from the northwest, which should keep storm chances around.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 629 PM CDT Wed May 28 2025
Scattered showers and isolated thunderstorms were increasing in
coverage late this afternoon. This activity is expected to
continue through much of the night while shifting east and
southeastward across the region. MVFR and IFR will become
increasingly likely under the heavier shower and storm activity
with IFR/LIFR likely becoming established in the wake of the
precipitation. Gusty erratic winds near storms will back to the
north as we move into the day on Thursday with speeds around 15
mph. Low clouds early in the day are expected to mix out with
VFR returning late in the day.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...RBL
AVIATION...MWM
Hazardous weather outlook, May 28, 2:42 PM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
342 PM CDT Wed May 28 2025
KSZ032-033-047>053-067>072-082-083-091>096-098>100-290830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
342 PM CDT Wed May 28 2025
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Thunderstorms are expected to become more numerous as they spread
southeast tonight. Some of these storms could become strong or
severe with the primary risk hail to around quarter size, damaging
winds up to 60mph, and heavy rainfall which may result in some
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
a few storms will be possible on Saturday afternoon and Saturday
evening. A few of the storms could become strong and capable of
producing gusty winds and small hail.
A stormy weather pattern could be in store for the region early next
week with severe weather possible. Stay tuned for later updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight, but any reports of
severe weather would be appreciated.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, May 28, 7:39 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
839 PM CDT Wed May 28 2025
KSZ082-091-290230-
Harper KS-Kingman KS-
839 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARPER AND
SOUTHWESTERN KINGMAN COUNTIES THROUGH 930 PM CDT...
At 838 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Isabel, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nashville, Willowdale, Zenda, Spivey, and Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Wichita.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
&&
LAT...LON 3738 9835 3739 9845 3739 9846 3763 9846
3756 9808 3736 9816 3728 9835
TIME...MOT...LOC 0138Z 302DEG 19KT 3753 9848
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CUELLARSpecial weather statement, May 28, 8:32 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
932 PM CDT Wed May 28 2025
KSZ083-092-290315-
Sumner KS-Sedgwick KS-
932 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SEDGWICK AND NORTHERN
SUMNER COUNTIES THROUGH 1015 PM CDT...
At 932 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garden Plain, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wichita, Derby, Haysville, Mulvane, Goddard, Clearwater, Cheney,
Belle Plaine, Garden Plain, Downtown Wichita, Eastborough, Viola,
West Wichita, East Wichita, Eisenhower National Airport, Mcconnell
Air Force Base, South Wichita, Oaklawn, Lake Afton, and Riverdale.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 8.
Interstate 35 between Mile Markers 22 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3746 9780 3765 9780 3772 9774 3772 9720
3729 9727
TIME...MOT...LOC 0232Z 281DEG 21KT 3763 9771
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CUELLARThunderstorm Wind, Sedgwick
- When
- May 28, 8:46 PM CST to 8:47 PM CST
- Where
- Sedgwick County, 5.64 mi N of Viola
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.560, -97.630
A 62-mph wind gust was measured with a personal weather station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 28, 20251 death · $10,000 · 2 in hail · 34 events
- Rip Current in Texas, May 28 to 29, 20251 death · 1 event
- Hail in Texas, May 28, 2025$25,000 · 3.4 in hail · 3 events
- Hail in Texas, May 28 to 30, 2025$20,000 · 2.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 28 to 29, 202513 events
- Hail in Kansas, May 28, 20252 in hail · 10 events
- Flash Flooding and Flooding in West Virginia, May 28, 20258 events
- Flash Flood and Hail in Louisiana, May 28, 20251 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, May 28, 2025$9,000 · 1.75 in hail · 7 events
- Funnel Clouds in Iowa, May 28, 20255 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 28, 20254 events
- Damaging Wind and Heavy Rain in Florida, May 28, 202550 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262801.